- The Washington Times - Wednesday, November 2, 2016

A 50-year-old construction worker’s daily intake of energy drinks caused him to to develop a case of acute hepatitis, doctors at the University of Florida College of Medicine wrote in a new report.

Published Tuesday in the British Medical Journal, the study highlights what its authors say is only the second-ever reported case of energy drink-induced hepatitis.

In the latest instance, a previously healthy patient sought medical treatment after suffering from symptoms including abdominal pain, nausea, vomiting, generalized jaundice and dark urine.

After conducting several tests, the doctors determined that the patient had likely developed acute hepatitis on account of daily consumption of several energy drinks rich with potentially toxic B vitamins.

The patient said he drank a daily average of four or five energy drinks in the three weeks before seeking treatment in order to power through labor-intensive construction jobs, with each beverage containing a mixture of B vitamins and an ‘energy blend’ or various supplements such as taurine and glucuronic acid, the doctors wrote.

Along with vitamin B12 (cyanocobalamin), B9 (folic acid) and B6 (pyridoxine), the particular brand of energy drinks included a high level of B3, or niacin, a vitamin that helps convert carbohydrates into glucose.

Doctors advise against ingesting more than 20 mg of niacin in a single day, but each energy drink consumed by the construction worker carried 40 mg of B3, or 200 percent of the recommended daily allowance.

A 500 mg dose of niacin is typically considered toxic, but doctors say the daily intake of between 160 and 200 mg caused by the patient’s energy drink habit caused a minor health crisis in a matter of weeks.

“His liver injury was directly subsequent to excessive consumption of energy drinks, and resolved on discontinuation of the product,” the doctors concluded.

The report fails to blame niacin solely for the health scare, but says drinkers and doctors alike need to be aware of the potential risks involved with consuming beverage with high concentrations of vitamin B3.

“As the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients,” the doctors wrote in the report. “Vitamins and nutrients, such as niacin, are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity.

“By alerting physicians to this phenomenon, we hope patients will be educated about the potential risks of energy drink overconsumption, and thus, many unnecessary liver injuries will be prevented, or at least promptly identified and treated appropriately,” the doctors wrote.

Emergency departments at hospitals in the United States treated an average of 23,000 patients annually between 2004 and 2014 for adverse effects caused by energy drinks, according to a 2015 report in the New England Journal of Medicine.

The only previous reported cause of acute hepatitis believed to be caused by energy drink consumption appeared in 2011 when doctors treated a woman who was drinking upwards of 10 drinks that were high in niacin each day.

LOAD COMMENTS ()

 

Click to Read More

Click to Hide